Hail, Austin
- When
- May 21, 10:07 AM CST
- Where
- Austin County, 0.74 mi E of Bellville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.950, -96.258
Penny size hail reported near the intersection of Highway 159 East and FM 1456.
Late afternoon through early evening severe thunderstorms developed across Southeast Texas and produced large hail, strong winds, flooding and a lightning strike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Late afternoon through early evening severe thunderstorms developed across Southeast Texas and produced large hail, strong winds, flooding and a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 21, 9:54 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 1054 AM CDT SAT MAY 21 2016 .DISCUSSION... Scattered showers and thunderstorms will continue to develop across parts of Southeast Texas today. The combination of daytime heating and the interaction of surface boundaries from early morning activity looks to be setting up better rain chances across our western counties. Storms will have the potential to produce locally heavy rainfall, small hail, gusty winds and frequent lightning, and some of them could pulse up to severe levels. 42 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 85 71 85 71 85 / 40 20 30 10 40 Houston (IAH) 86 72 86 72 87 / 20 20 30 10 40 Galveston (GLS) 81 75 84 76 84 / 20 20 30 10 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...42 Aviation/Marine...43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 528 AM CDT SAT MAY 21 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 528 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STRONG TO SEVERE STORM THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 AM CDT SAT MAY 21 2016
TXZ236-211345-
MATAGORDA TX-
757 AM CDT SAT MAY 21 2016
...STRONG THUNDERSTORMS ACROSS MATAGORDA COUNTY THROUGH 845 AM CDT...
AT 756 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BAY CITY...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BAY CITY...PALACIOS...SOUTH TEXAS NUCLEAR PLANT...VAN VLECK...MARKHAM...
BLESSING AND WADSWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2877 9629 2905 9605 2913 9587 2903 9578
2901 9578 2901 9577 2900 9578 2899 9577
2897 9577 2897 9572 2886 9562 2864 9613
TIME...MOT...LOC 1256Z 228DEG 28KT 2890 9588
39SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 846 AM CDT SAT MAY 21 2016 TXZ236-237-211430- MATAGORDA TX-BRAZORIA TX- 846 AM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS NORTHERN MATAGORDA AND SOUTHWESTERN BRAZORIA COUNTIES THROUGH 930 AM CDT... AT 843 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS BETWEEN BLESSING AND THE SOUTH TEXAS NUCLEAR PLANT AND NEAR SWEENY...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE JACKSON...BAY CITY...CLUTE...WEST COLUMBIA...SWEENY...SOUTH TEXAS NUCLEAR PLANT...RICHWOOD...BRAZORIA...JONES CREEK...OYSTER CREEK...WESTERN BAILEY'S PRAIRIE...MARKHAM...WILD PEACH VILLAGE...VAN VLECK...BLESSING... WADSWORTH...DAMON AND MIDFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY. && LAT...LON 2873 9610 2894 9628 2930 9573 2902 9531 TIME...MOT...LOC 1343Z 234DEG 26KT 2903 9571
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1058 AM CDT SAT MAY 21 2016 TXZ197-211-212-211645- AUSTIN TX-WALLER TX-WASHINGTON TX- 1058 AM CDT SAT MAY 21 2016 ...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WASHINGTON...NORTHWESTERN WALLER AND NORTHEASTERN AUSTIN COUNTIES THROUGH 1145 AM CDT... AT 1057 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLVILLE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMPSTEAD...BELLVILLE AND PINE ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN LEAGUE CITY. && LAT...LON 2989 9622 3000 9638 3026 9632 3016 9596 TIME...MOT...LOC 1557Z 218DEG 37KT 3003 9623
The Houston radar (KHGX), 126 km away, was scanning. The volume nearest the first event began at 16:06 UTC.
5 thunderstorm wind, 3 hail, 1 flood, 1 lightning. Local standard time, as filed.
Penny size hail reported near the intersection of Highway 159 East and FM 1456.
Thunderstorm winds downed trees on Iowa Lane just south of Highway 6.
Flash flooding made roads impassable at the intersection of Interstate 45 and North Wayside Drive.
Quarter size hail was observed near the intersection of Beltway 8 and Interstate 45.
Severe thunderstorm winds downed trees in Crosby.
Severe thunderstorm winds blew over a metal carport.
Severe thunderstorm winds damaged a barn near the intersection of County Road 521 and County Road 729.
A severe thunderstorm caused wind damage near the intersection of FM 1008 and FM 2331 west of Dayton Lakes.
Ping pong ball size hail was observed in Jones Creek from this severe thunderstorm.
Lightning that struck and knocked over a power pole in Freeport caused power outages throughout the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635673, 635675, 635678, 635679, 635681, 635683, 635684, 635685, 635686, 635687.